Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 407, NWS Wichita, KS

August 11, 2011Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 11, 2011, 3:34 AM CDT for Montgomery County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2011, 3:34 AM CDT (08:34 UTC)
Expired
Aug 11, 2011, 4:04 AM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 111 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 3:56 AM CDTHAIL 0.754 Sw Liberty, KS
Aug 11, 4:00 AM CDTTSTM WND DMGCoffeyville, KSSOME TREES DOWNED IN VICINITY OF COFFEYVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS53 KICT 110834
SVRICT
KSC125-110915-
/O.NEW.KICT.SV.W.0407.110811T0834Z-110811T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
334 AM CDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS...

* UNTIL 415 AM CDT

* AT 333 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR HALE...OR 13 MILES EAST OF SEDAN...AND MOVING EAST AT
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COFFEYVILLE...HAVANA...ELK CITY...INDEPENDENCE...DEARING...
  LIBERTY...CHERRYVALE...BOLTON...INDEPENDENCE AIRPORT AND
  COFFEYVILLE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3709 9597 3729 9596 3729 9552 3701 9553
TIME...MOT...LOC 0834Z 276DEG 29KT 3719 9595
WIND...HAIL 60MPH 1.00IN

$$

DARMOFAL
3 follow-up statements
316 
WWUS53 KICT 110844
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
344 AM CDT THU AUG 11 2011

KSC125-110915-
/O.CON.KICT.SV.W.0407.000000T0000Z-110811T0915Z/
MONTGOMERY KS-
344 AM CDT THU AUG 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY
COUNTY UNTIL 415 AM CDT...

AT 341 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF INDEPENDENCE...OR 13 MILES NORTHWEST OF COFFEYVILLE...
MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  COFFEYVILLE...INDEPENDENCE...DEARING...LIBERTY...CHERRYVALE AND
  COFFEYVILLE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3709 9597 3729 9596 3729 9552 3701 9553
TIME...MOT...LOC 0844Z 278DEG 41KT 3717 9575
WIND...HAIL 60MPH 1.00IN

$$

DARMOFAL
922 
WWUS53 KICT 110852
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
352 AM CDT THU AUG 11 2011

KSC125-110915-
/O.CON.KICT.SV.W.0407.000000T0000Z-110811T0915Z/
MONTGOMERY KS-
352 AM CDT THU AUG 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY
COUNTY UNTIL 415 AM CDT...

AT 350 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
STORM WAS LOCATED JUST NORTHWEST OF LIBERTY...OR 9 MILES NORTH OF 
COFFEYVILLE...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  COFFEYVILLE...LIBERTY...CHERRYVALE AND COFFEYVILLE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3709 9597 3729 9596 3729 9552 3701 9553
TIME...MOT...LOC 0852Z 278DEG 41KT 3716 9564
WIND...HAIL 60MPH 1.00IN

$$
107 
WWUS53 KICT 110904
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
404 AM CDT THU AUG 11 2011

KSC125-110915-
/O.CAN.KICT.SV.W.0407.000000T0000Z-110811T0915Z/
MONTGOMERY KS-
404 AM CDT THU AUG 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3709 9597 3729 9596 3729 9552 3701 9553
TIME...MOT...LOC 0905Z 278DEG 41KT 3714 9546

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:14 AM CDT, 20 minutes earlier.

Area forecast discussion, Aug 11, 3:14 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 AM CDT THU AUG 11 2011

.DISCUSSION...

MAIN FORECAST CONCERN IS THUNDERSTORM TIMING AND PLACEMENT FOR
FRIDAY AND FRIDAY NIGHT.

SYNOPSIS:
MAINLY ZONAL FLOW WITH THE SLIGHTEST OF NORTHWEST TILTS IS PRESENT
ACROSS THE CONUS.  MULTIPLE DISTURBANCES ARE MOVING ACROSS THE
AREA...WITH THE NEAREST ONE TO THE CENTRAL PLAINS EXITING TO THE
WEST.  AT THE SURFACE A COLD FRONT IS IN PLACE OVER OKLAHOMA...WITH
ENOUGH MOISTURE TRANSPORT OVER THE BOUNDARY TO SPARK THUNDERSTORMS
IN CENTRAL OKLAHOMA WEDNESDAY EVENING. MOISTURE TRANSPORT/ISENTROPIC
LIFT HAS INCREASED ACROSS NORTHERN OKLAHOMA TO FIRE OFF
THUNDERSTORMS ACROSS SOUTHERN KANSAS THIS MORNING.

TODAY - FRIDAY NIGHT:
EXPECTING SOME ACTIVITY TO LINGER FROM EARLY THIS MORNING INTO LATE
MORNING ACROSS EXTREME SOUTHERN KANSAS AS A LINGERING WEAK
DISTURBANCE MOVES ACROSS THE AREA.  EXPECT THE DAY TO OVERALL BE
COOLER THAN NORMAL WITH HIGHS IN THE 80S.  AS THE DAY WARES
ON...MOISTURE WILL BEGIN TO FLOOD BACK NORTHWARD AS SOUTHERLY FLOW
RETURNS.

A POTENT AND WELL ADVERTISED UPPER DISTURBANCE WILL BRING AN ACTIVE
PERIOD FOR FRIDAY AND FRIDAY NIGHT.  THIS WAVE WILL APPROACH THE
CENTRAL PLAINS TONIGHT...BUT SHOULD REMAIN NORTH OF KANSAS.  EXPECT
A MCS TO DEVELOP OVER NORTHERN NEBRASKA AND TREK SOUTHEAST ACROSS
THE STATE EVENTUALLY IMPACTING NORTHEASTERN KANSAS AND MISSOURI.
THIS CONVECTION WILL HELP A COLD FRONT PUSH SOUTH INTO KANSAS BY
LATE FRIDAY.  GUIDANCE IS IN FAIRLY GOOD AGREEMENT THAT MOISTURE
TRANSPORT AND UPPER LEVEL SUPPORT WILL HELP TO BREAKOUT
THUNDERSTORMS ACROSS EASTERN KANSAS DURING THE DAY FRIDAY.
HOWEVER...THE MAIN THREAT FOR CENTRAL AND SOUTHERN KANSAS WILL BE
FRIDAY EVENING AND OVERNIGHT.  BY FRIDAY EVENING THE FRONT WILL
PROVIDE ADDITIONAL LOW LEVEL SUPPORT FOR THE THUNDERSTORMS AND
POSSIBLE EVENTUAL MCS.  THAT IN COMBINATION WITH PLENTIFUL
INSTABILITY OF 1500-2500 J/KG AND 40 TO 50 KTS BULK SHEAR WILL CAUSE
SOME OF THESE THUNDERSTORMS TO POSE A SEVERE THREAT AS THESE STORMS
MOVE SOUTHEAST IN TO SOUTHERN MISSOURI AND OKLAHOMA.

SATURDAY - SUNDAY:
THE UPPER LEVEL WAVE WILL CONTINUE ITS MOVEMENT SOUTHEASTWARD INTO
THE MIDWEST FOR SATURDAY AND SUNDAY.  THIS WILL LEAVE THE CENTRAL
PLAINS IN ITS WAKE WITH SURFACE HIGH PRESSURE AND INCREASING
SUBSIDENCE.  HIGH PRESSURE WILL SLIDE EASTWARD ACROSS THE
AREA...CAUSING WINDS TO REMAIN LIGHT AND SKIES MOSTLY CLEAR. THIS
WILL ALLOW MAXIMUM INSOLATION WITH LIGHT WINDS AND NEAR NORMAL
TEMPERATURES ACROSS THE REGION FOR THE WEEKEND.

MONDAY - WEDNESDAY:
THE MAIN STORY FOR THE BEGINNING OF THE WEEK IS THAT THE UPPER LEVEL
RIDGE WILL TRY TO BUILD BACK IN FROM THE WEST...BUT THE CENTRAL
PLAINS WILL REMAIN IN NORTHWESTERLY FLOW. SOUTHERLY LOW LEVEL FLOW
WILL RETURN AS A LOW DEVELOPS IN THE LEE OF THE ROCKIES.  A
DISTURBANCE WILL ROUND THE RIDGE AND MOVE SOUTHWARD HELPING TO SPARK
OFF THUNDERSTORMS WITH WIDESPREAD WARM AIR ADVECTION PRESENT EARLY
IN THE WEEK.  THE GUIDANCE IS RELATIVELY SIMILAR FOR THE EXTENDED
PERIOD OF THE FORECAST WITH THE RIDGE SLOWLY SHIFTING EASTWARD.
THIS WILL CAUSE TEMPERATURES TO SLOWLY INCREASE THROUGH THE
BEGINNING OF THE WEEK...WITH POSSIBLE 100S ALONG THE OKLAHOMA/KANSAS
BORDER BY WEDNESDAY. THERE ARE SOME DISCREPANCIES WITH THE NEXT
SURFACE FRONT AND ITS TIMING WITH THE ECMWF PUSHING IT SOUTH INTO
KANSAS BY WEDNESDAY...WHILE THE GFS KEEPS IT MUCH FURTHER NORTH.
HAVE PLAYED THE CONSENSUS ROUTE AT THIS TIME DUE TO IT BEING DAY 7.

BILLINGS

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WILL MAINTAIN A VCTS AT ICT AND CNU FROM 09Z INTO THE EARLY
MORNING HOURS. 850 FRONTAL CONVERGENCE SHOULD INITIATE SCATTERED
THUNDERSTORMS OVER NORTHERN OKLAHOMA AND FAR SOUTHERN KS. ALL TAF
SITES COULD EXPERIENCE MVFR VSBYS EARLY THURSDAY MORNING GIVEN
RECENT RAINFALL...LIGHT WINDS...AND LOW DEWPOINT DEPRESSIONS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    87  72  94  70 /  20  20  50  40
HUTCHINSON      87  71  92  69 /  10  20  50  30
NEWTON          86  71  91  68 /  10  20  50  40
ELDORADO        86  70  92  69 /  20  20  50  40
WINFIELD-KWLD   87  72  94  71 /  30  20  50  50
RUSSELL         87  70  90  66 /  10  20  50  20
GREAT BEND      86  71  90  67 /  10  20  40  20
SALINA          88  71  92  68 /  10  20  50  30
MCPHERSON       87  71  92  68 /  10  20  50  30
COFFEYVILLE     88  72  92  71 /  40  20  40  50
CHANUTE         87  69  92  70 /  20  20  50  50
IOLA            86  68  91  70 /  20  20  50  50
PARSONS-KPPF    88  71  92  71 /  40  20  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 10, 3:27 PM CDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT WED AUG 10 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111515-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
327 PM CDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE TONIGHT FOR LOCATIONS
GENERALLY ALONG AND SOUTH OF HIGHWAY 400. A FEW OF THE STORMS ALONG
THE KANSAS-OKLAHOMA BORDER WILL HAVE THE POTENTIAL TO PRODUCE
QUARTER SIZE HAIL AND WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTER A BREAK DURING THE DAY THURSDAY...STORMS ARE EXPECTED TO
REENTER THE FORECAST FOR THURSDAY NIGHT WITH THE BEST CHANCE FOR
MORE WIDESPREAD STORMS ON FRIDAY AND FRIDAY NIGHT. SEVERE STORMS
WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT WITH HAIL AND DOWNBURST
WINDS THE MAIN THREATS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE OFF AND ON SUNDAY NIGHT THROUGH
MONDAY NIGHT.  STRONG STORMS WILL BE POSSIBLE WITH ANY STORMS THAT
OCCUR THROUGH THIS TIME PERIOD.

HEAT INDICES AROUND 100 WILL BE POSSIBLE FRIDAY AFTERNOON FOR THOSE
COUNTIES CLOSE TO THE OKLAHOMA BORDER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Special weather statement, Aug 11, 2:46 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
246 AM CDT THU AUG 11 2011

KSZ100-110800-
LABETTE-
246 AM CDT THU AUG 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHERN LABETTE COUNTY...

AT 242 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CHETOPA...OR 24 MILES SOUTH OF PARSONS...
AND MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Aug 11, 3:08 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
308 AM CDT THU AUG 11 2011

KSZ099-110830-
MONTGOMERY-
308 AM CDT THU AUG 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MONTGOMERY COUNTY...

AT 305 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ELK CITY...OR 18 MILES NORTHWEST OF
COFFEYVILLE...AND MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Aug 11, 3:27 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
327 AM CDT THU AUG 11 2011

KSZ098-099-110845-
CHAUTAUQUA-MONTGOMERY-
327 AM CDT THU AUG 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN CHAUTAUQUA AND WESTERN MONTGOMERY
COUNTIES...

AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HALE...OR 8 MILES NORTHEAST OF SEDAN...AND
MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.